Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 13, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 12, 2022, 2:57 PM CDT for Marinette County, Oconto County, Wisconsin. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2022, 2:57 PM CDT (19:57 UTC)
- Expired
- May 12, 2022, 3:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Marinette County, WI, Oconto County, WI
The radar
The Green Bay radar (KGRB), 84 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 3:00 PM CDT | HAIL 1.5 | Mountain, WI | PICTURES VIA SOCIAL MEDIA |
| May 12, 3:15 PM CDT | HAIL 0.75 | Crooked Lake, WI | PICTURE VIA SOCIAL MEDIA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1765 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
The text
As transmitted.
434 WUUS53 KGRB 121957 SVRGRB WIC075-083-122045- /O.NEW.KGRB.SV.W.0013.220512T1957Z-220512T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Green Bay WI 257 PM CDT Thu May 12 2022 The National Weather Service in Green Bay has issued a * Severe Thunderstorm Warning for... Central Marinette County in northeastern Wisconsin... Northern Oconto County in northeastern Wisconsin... * Until 345 PM CDT. * At 257 PM CDT, a severe thunderstorm was located over Mountain, or 30 miles north of Shawano, moving northeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Mountain, Bear Paw Scout Camp, Middle Inlet, Silver Cliff, Caldron Falls Rese, Caldron Falls Reservoir, Governor Thompson State Park, Crooked Lake and High Falls Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4511 8844 4521 8858 4550 8825 4527 8796 TIME...MOT...LOC 1957Z 229DEG 24KT 4520 8847 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Hykin
2 follow-up statements
025 WWUS53 KGRB 122019 SVSGRB Severe Weather Statement National Weather Service Green Bay WI 319 PM CDT Thu May 12 2022 WIC075-083-122045- /O.CON.KGRB.SV.W.0013.000000T0000Z-220512T2045Z/ Marinette WI-Oconto WI- 319 PM CDT Thu May 12 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR CENTRAL MARINETTE AND NORTHERN OCONTO COUNTIES... At 318 PM CDT, a severe thunderstorm was located near Bear Paw Scout Camp, or 35 miles southeast of Crandon, moving northeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Mountain, Bear Paw Scout Camp, Middle Inlet, Silver Cliff, Caldron Falls Rese, Caldron Falls Reservoir, Governor Thompson State Park, Crooked Lake and High Falls Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4511 8844 4521 8858 4550 8825 4527 8796 TIME...MOT...LOC 2018Z 231DEG 23KT 4526 8832 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Hykin
053
WWUS53 KGRB 122053
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
353 PM CDT Thu May 12 2022
WIC075-083-122059-
/O.EXP.KGRB.SV.W.0013.000000T0000Z-220512T2045Z/
Marinette WI-Oconto WI-
353 PM CDT Thu May 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARINETTE AND NORTHERN
OCONTO COUNTIES HAS EXPIRED...
Severe Thunderstorm Warnings have replaced this warning. The new
Severe Thunderstorm Warnings for portions of Marinette and Oconto
Counties remain in effect until 430 PM CDT.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Wisconsin.
LAT...LON 4511 8844 4521 8858 4550 8825 4527 8796
TIME...MOT...LOC 2049Z 229DEG 24KT 4539 8812
$$
HykinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 12:12 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 12, 12:12 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 1212 PM CDT Thu May 12 2022 Updated aviation portion for 18Z TAF issuance .SHORT TERM...Today...Tonight...and Friday Issued at 426 AM CDT Thu May 12 2022 A convectively induced vorticity center that formed over West Texas yesterday moved across Minnesota and northwest Wisconsin last night and brought mostly non severe thunderstorms with wind gusts to 35 mph and half inch hail. The activity was exiting the lakeshore counties at 400 am. The upper ridge across Wisconsin combined with southerly flow bringing up very warm and humid air could result in record high temperatures this afternoon. Highs in the middle 80s to low 90s are likely away from the lake and bay. Those temperatures combined with dewpoints of 65 to 70 will result in impressive instability this afternoon and early evening, with CAPE values of 2000 to 3000 J/KG. There will likely be a temperature inversion to inhibit convection, but a surface warm front moving north, or leftover convective boundaries could produce additional thunderstorms today. There is some severe potential for any thunderstorms that form. Whatever storms do form this afternoon or evening should diminish after sunset with warm and humid conditions expected overnight. Friday will be warm and humid, but not as hot as today. A cold front should produce thunderstorms as it moves across during the afternoon and early evening. There should be sufficient instability and upper support to produce some severe storms with damaging winds and large hail. .LONG TERM...Friday Night Through Wednesday Issued at 426 AM CDT Thu May 12 2022 The 500mb ridge across the Great Lakes region will finally break down and shift east this weekend. Meanwhile, a closed 500mb low across the southern plains of Canada is expected to pivot across southern Canada over the weekend with a cooler northwest flow pattern expected early next week. Temperatures will start out above normal Saturday, return closer to normal on Sunday and then below normal for Monday and Tuesday before moderating closer to normal by the middle of next week as the upper flow turns more westerly. A cold front will be lurking across northeast Wisconsin Friday night. Strong or severe storms are possible Friday evening with CAPE values of 1,500 to 2,500 J/KG. 0-6 km shear values are little better tonight to support severe weather with bufkit soundings indicating near 30 knots of shear. The storms should weaken by late evening and overnight. The proximity of the frontal boundary supports a chance of showers Saturday morning across eastern Wisconsin. For this weekend there are small chances of showers and a few storms at times, however most of the time should be dry. High temperatures Saturday will be above normal and closer to normal Sunday. With the northwest flow pattern aloft, weak upper level disturbances could bring a chance of shower on Monday and Tuesday. A more substantial system passing to the south of the area will bring a chance of showers on Wednesday. It will be fairly cool Monday, where some locations across the far north could see highs in the 50s. There is also the potential for frost Monday night across the north with lows in the 30s. && .AVIATION...for 18Z TAF Issuance Issued at 1212 PM CDT Thu May 12 2022 VFR conditions are expected across much of the area this afternoon, with some SCT-BKN cumulus clouds around 4-5k ft. Some MVFR conditions are possible across north-central Wisconsin due to the elevation difference. There may also be some haze in the air this afternoon due to high moisture content. Isolated to scattered thunderstorms are possible in the afternoon and evening, mainly north of a AUW to GRB line. VFR conditions are expected tonight, with low level wind shear after dark as south winds increase to around 45 knots at 2000 ft with surface winds around 10 knots. VFR conditions are expected Friday morning, but then showers and thunderstorms will bring lower conditions in the afternoon as a cold front approaches. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....RDM LONG TERM......Eckberg AVIATION.......Kurimski
Hazardous weather outlook, May 12, 4:00 AM CDT, 10 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 400 AM CDT Thu May 12 2022 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-130900- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 400 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms could produce wind gusts to 35 mph and small hail as they exit northeast Wisconsin early this morning. Additional scattered thunderstorms are expected across the area this afternoon and evening. There is a marginal threat of severe storms with large hail and damaging winds mainly west of highway 41. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms Friday afternoon and Friday night. Some of the storms could become strong or severe with damaging winds and large hail. There are small chances of thunderstorms at times this weekend. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed across northern Wisconsin this afternoon and evening, and again Friday afternoon and evening across much of the area. LMZ521-522-541>543-130900- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 400 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight Scattered thunderstorms are expected early this morning. They could produce wind gusts to 30 knots and small hail. In addition, fog may reduce visibilities at times today and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms Friday afternoon and Friday night that may produce strong winds and large hail. Isolated thunderstorms are possible at times this weekend that could pose a hazard to mariners. Areas of dense marine fog are possible at times through Saturday afternoon. High waves could create conditions hazardous to small craft Friday on Lake Michigan. RDM/Eckberg
In the hours before
Special weather statement, May 12, 11:57 AM CDT, 3 hours before
Special Weather Statement National Weather Service Green Bay WI 1157 AM CDT Thu May 12 2022 WIZ030-031-035>039-045-048-049-122100- Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-Brown-Waushara- Winnebago-Calumet- 1157 AM CDT Thu May 12 2022 ...HIGH HEAT INDEX VALUES EXPECTED THIS AFTERNOON... Record breaking temperatures combined with high relative humidities will result in heat indices of 95 to 100 degrees across central Wisconsin east to the Fox Valley this afternoon. If you are spending an extensive amount of time outside this afternoon or if you are vulnerable to heat illness, be sure to stay hydrated and take breaks out of the sun. Kurimski
Special weather statement, May 12, 1:49 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Green Bay WI
149 PM CDT Thu May 12 2022
WIZ010>013-018>021-030-031-035>037-073-074-122015-
Waupaca WI-Southern Marinette County WI-Langlade WI-Wood WI-
Marathon WI-Portage WI-Oneida WI-Northern Marinette County WI-
Lincoln WI-Southern Oconto County WI-Shawano WI-Florence WI-
Northern Oconto County WI-Menominee WI-Forest WI-
149 PM CDT Thu May 12 2022
...Scattered strong thunderstorms will impact portions of Wood,
southeastern Lincoln, Marathon, southeastern Oneida, Shawano,
Portage, Forest, Florence, Marinette, Menominee, northwestern
Waupaca, northern Oconto and Langlade Counties through 315 PM CDT...
At 148 PM CDT, Doppler radar was tracking scattered strong
thunderstorms, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wausau, Stevens Point, Wisconsin Rapids, Shawano, Antigo, Crandon,
Marshfield, Weston, Merrill and Rib Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4481 9032 4602 8870 4598 8864 4602 8853
4595 8819 4592 8810 4587 8807 4582 8814
4578 8809 4579 8799 4571 8781 4556 8783
4550 8779 4535 8789 4535 8775 4539 8769
4534 8765 4531 8767 4424 8957 4425 9032
TIME...MOT...LOC 1848Z 228DEG 27KT 4500 8915
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HykinLocal storm report, May 12, 2:17 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
217 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL MOSINEE 44.78N 89.69W
05/12/2022 M0.88 INCH MARATHON WI TRAINED SPOTTER
&&Local storm report, May 12, 2:22 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
222 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM HAIL ANTIGO 45.15N 89.15W
05/12/2022 M0.25 INCH LANGLADE WI TRAINED SPOTTER
PEA SIZED HAIL. LASTED A COUPLE MINUTES.
&&
KJSpecial weather statement, May 12, 2:54 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Green Bay WI
254 PM CDT Thu May 12 2022
WIZ005-122045-
Vilas WI-
254 PM CDT Thu May 12 2022
...A strong thunderstorm will impact portions of northwestern Vilas
County through 345 PM CDT...
At 254 PM CDT, Doppler radar was tracking a strong thunderstorm near
Turtle Flambeau Flowage, moving northeast at 35 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Winchester, Rice Creek Natural Area and Border Lakes Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4620 8942 4614 8936 4590 9002 4590 9004
4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 1954Z 241DEG 30KT 4603 9028
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
KallasThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:32 PM CDT | Marine Dense Fog Advisory | GRB | 16 hr | |
| May 11, 11:22 PM CDT | Special Weather Statement | GRB | Lincoln, Oneida, Vilas | 53 min |
| May 11, 11:52 PM CDT | Special Weather Statement | GRB | Oneida, Vilas | 38 min |
| May 12, 12:48 AM CDT | Special Weather Statement | GRB | Lincoln, Oneida, Vilas | 57 min |
| May 12, 2:31 AM CDT | Special Weather Statement | GRB | Florence, Forest, Langlade, Lincoln, Marathon, Marinette and 3 more | 44 min |
| May 12, 1:49 PM CDT | Special Weather Statement | GRB | Florence, Forest, Langlade, Marathon, Marinette, Menominee and 3 more | 86 min |
| May 12, 2:23 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Marathon, Menominee, Shawano | 22 min |
| May 12, 2:37 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Menominee, Oconto | 53 min |
| May 12, 2:44 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Marathon, Menominee, Shawano | 46 min |
| May 12, 2:54 PM CDT | Special Weather Statement | GRB | Vilas | 51 min |
| May 12, 3:04 PM CDT | Areal Flood Advisory | GRB | Langlade, Marathon, Marinette, Menominee, Oconto, Shawano | 3 hr |
| May 12, 3:41 PM CDT | Special Weather Statement | GRB | Oneida, Vilas | 49 min |
| May 12, 3:43 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Menominee, Oconto | 47 min |
| May 12, 3:48 PM CDT | Severe Thunderstorm Warning | GRB | Marinette, Oconto | 42 min |
| May 12, 4:09 PM CDT | Severe Thunderstorm Warning | GRB | Oneida, Vilas | 32 min |
| May 12, 4:21 PM CDT | Special Marine Warning | GRB | 50 min | |
| May 12, 4:28 PM CDT | Severe Thunderstorm Warning | GRB | Florence, Forest | 58 min |
| May 12, 4:49 PM CDT | Special Weather Statement | GRB | Lincoln, Oneida | 86 min |
| May 12, 4:50 PM CDT | Special Weather Statement | GRB | Marinette, Menominee, Oconto, Shawano | 85 min |
| May 12, 5:22 PM CDT | Severe Thunderstorm Warning | GRB | Oconto | 23 min |
| May 12, 6:01 PM CDT | Special Weather Statement | GRB | Langlade | 59 min |
| May 12, 6:21 PM CDT | Areal Flood Advisory | GRB | Langlade, Marathon, Shawano | 103 min |
| May 12, 6:34 PM CDT | Severe Thunderstorm Warning | GRB | Oconto | 26 min |
| May 12, 6:47 PM CDT | Areal Flood Advisory | GRB | Marinette, Oconto | 95 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.